Missouri, 2013

Tornado and Flash Flooding in Missouri, May 20 to 21, 2013

May 20 to 21, 2013 · NWS EAX · 13 events in 6 counties and zones

A large upper level trough of low pressure was observed across the Central Plains. A disturbance in the broad upper level trough, combined with an outflow boundary moving north into central Missouri, helped produce severe thunderstorms across central Missouri, during the afternoon and evening hours of May 20, 2013.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A large upper level trough of low pressure was observed across the Central Plains. A disturbance in the broad upper level trough, combined with an outflow boundary moving north into central Missouri, helped produce severe thunderstorms across central Missouri, during the afternoon and evening hours of May 20, 2013. A super cell severe thunderstorm produced an EF1 tornado in Pettis County, where minor damage was observed. Hail and wind damage were also observed, along with some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 20, 2:14 PM CST, 1 minute earlier.

Area forecast discussion, May 20, 2:14 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
314 PM CDT Mon May 20 2013

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 311 PM CDT MON MAY 20 2013

Thunderstorm chances remain the focal point in the short term
portions of the forecast. Late this afternoon, convection was
beginning to blossom over southeastern Kansas and west Central
Missouri in response to a speed max rotating around the base of the
expansive upper trough.  MLCAPE values approaching 2000-3000 J/KG
have spread northeast across the KS/MO border. Initial convection
this afternoon appears to be rooted AOA 800 mb as a fairly
substantial EML persists around 850mb (as noted from 19Z aircraft
sounding from MCI). RAP/NAM soundings seem to be too aggressive in
eroding this EML this afternoon, perhaps due to the poor
initialization of mid-level moisture advection northward.
Nevertheless, these elevated supercells will continue for the
upcoming few hours with the potential for very large hail.  This
activity also is riding just north of a remnant outflow boundary
just south of the CWA, which if it can be forced northward, would
lead to a higher potential damaging winds isolated tornadoes should
storms begin to become rooted in the boundary layer. Storm
trajectories continue to push activity northeast and with flow aloft
rather unidirectional, training and flash flooding may become an
issue over the southern zones this evening.

Tonight, short term models have partially backed off on the
development of a broken line of convection over NE Kansas and NW
Missouri towards 00z as a secondary front begins to sweep into the
CWA. However, soundings continue to look favorable for severe
convection and given projected height falls, feel that this
convection may become more of a reality.

Tuesday: Secondary shortwave now beginning to rotate through Nevada
will lift northeast through southern Missouri on Tuesday. This
shortwave may produce renewed convection over the eastern CWA int
the afternoon, with severe chances primarily focused over eastern
and southeastern Missouri.

.LONG TERM...(Wednesday through Monday)
Issued at 311 PM  CDT MON MAY 20 2013

Upper level trough will gradually lift northeastward into the
southern Great Lakes region by the end of the workweek. Thunderstorm
chances will decrease as this system moves out of the region...with
some lingering convection into Wednesday morning across northern
Missouri. Cooler weather will follow the out going system with high
temperatures remaining in the 70s and lows generally in the 50s.
Shortwave ridging will begin to build into the Central Plains by the
weekend bringing warmer temperatures with it. A series of shortwave
troughs moving along the ridge will result in the chance for
scattered showers and thunderstorms to develop towards the end of
the week along a frontal boundary that is forecast to set up across
the Kansas and Missouri.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1216 PM CDT MON MAY 20 2013

A rather messy afternoon forecast continues for convective chances
near the major terminals. Several outflow boundaries linger over the
CWA, with the one with the highest potential developing convection
stretching from Fort Scott eastward to Columbia. Further north, a
secondary elevated boundary continues to lift through northern
Missouri and Kansas, and as we continually destabilize this
afternoon, it too may become a focus for scattered convection.

Will also need to watch the true cold front entering NW Missouri
later today. For now, unable to pinpoint an exact time or location
for convective development in relationship to the terminals, and will
continue to advertise VCTS through the evening.

Quiet conditions do return after midnight, with VFR prevailing.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Dux
LONG TERM...PMM
AVIATION...Dux
Hazardous weather outlook, May 20, 12:06 PM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
106 PM CDT MON MAY 20 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
106 PM CDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MAY BEGIN TO DEVELOP ALONG AN OUTFLOW BOUNDARY IN
SOUTHEASTERN KANSAS STRETCHING EASTWARD INTO MID-MISSOURI. THESE
EVENTUAL THUNDERSTORMS WILL TRAVEL EAST NORTHEAST WITH THE POTENTIAL
FOR LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

ADDITIONAL THUNDERSTORMS MAY DEVELOP OVER NORTHEASTERN KANSAS AND
NORTHWESTERN MISSOURI LATE THIS AFTERNOON AS A COLD FRONT APPROACHES
FROM THE NORTHWEST. THESE SCATTERED THUNDERSTORMS MAY MOVE ACROSS
NORTHERN MISSOURI THIS EVENING CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

THE THUNDERSTORM THREAT IS EXPECTED TO DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SLIGHT CHANCES OF THUNDERSTORMS WILL RETURN FRIDAY THROUGH
SATURDAY...MAINLY ACROSS EASTERN KANSAS AND WESTERN MISSOURI. AT
THIS TIME THE THREAT OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

DUX

In the hours before

Special weather statement, May 20, 9:45 AM CST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1045 AM CDT MON MAY 20 2013

MOZ039-045-046-201615-
COOPER MO-PETTIS MO-SALINE MO-
1045 AM CDT MON MAY 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SALINE...NORTHERN PETTIS
AND NORTHWESTERN COOPER COUNTIES UNTIL 1115 AM CDT...

AT 1043 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LA MONTE...OR 10 MILES EAST OF KNOB
NOSTER...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SWEET SPRINGS...HOUSTONIA...PILOT GROVE...HUGHESVILLE AND NELSON.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 67 AND 91.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3912 9310 3884 9287 3873 9324 3894 9349
TIME...MOT...LOC 1545Z 238DEG 30KT 3883 9337

PMM/AB
Special weather statement, May 20, 10:12 AM CST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1112 AM CDT MON MAY 20 2013

MOZ038-044-045-054-201645-
HENRY MO-JOHNSON MO-LAFAYETTE MO-PETTIS MO-
1112 AM CDT MON MAY 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PETTIS COUNTY IN
CENTRAL MISSOURI...AND SOUTHEASTERN LAFAYETTE...JOHNSON AND NORTHERN
HENRY COUNTIES IN WEST CENTRAL MISSOURI UNTIL 1145 AM CDT...

AT 1106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CHILHOWEE...OR 10 MILES SOUTHEAST OF
HOLDEN...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WARRENSBURG...WHITEMAN AIR FORCE BASE...KNOB NOSTER...CONCORDIA...
  LA MONTE...POST OAK AND CENTERVIEW.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3867 9407 3900 9356 3879 9331 3849 9391
TIME...MOT...LOC 1612Z 235DEG 44KT 3863 9384

PMM/AB
Special weather statement, May 20, 10:20 AM CST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1120 AM CDT MON MAY 20 2013

MOZ039-045-201645-
PETTIS MO-SALINE MO-
1120 AM CDT MON MAY 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR SALINE AND NORTHWESTERN PETTIS
COUNTIES UNTIL 1145 AM CDT...

AT 1116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF CONCORDIA...MOVING
NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SWEET SPRINGS...MARSHALL AND HOUSTONIA.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 63 AND 81.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3881 9335 3893 9350 3905 9349 3924 9321
      3906 9299
TIME...MOT...LOC 1621Z 229DEG 45KT 3894 9345

PMM/AB
Special weather statement, May 20, 10:36 AM CST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1136 AM CDT MON MAY 20 2013

MOZ040-046-201700-
COOPER MO-HOWARD MO-
1136 AM CDT MON MAY 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOWARD AND NORTHEASTERN
COOPER COUNTIES UNTIL NOON CDT...

AT 1133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BOONVILLE...MOVING NORTHEAST AT 55 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN HOWARD COUNTY.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 100 AND 114.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3900 9256 3897 9255 3893 9250 3880 9256
      3894 9283 3928 9254 3925 9243
TIME...MOT...LOC 1636Z 214DEG 48KT 3899 9265

PMM/AB
Local storm report, May 20, 1:29 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
229 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     LANCASTER               40.52N 92.53W
05/19/2013                   SCHUYLER           MO   LAW ENFORCEMENT

            WIDESPREAD TREE DAMAGE ACROSS SCHUYLER COUNTY. TRACTOR
            TRAILER BLOWN OVER.

&&
Local storm report, May 20, 1:52 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
252 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     2 N DOWNING             40.52N 92.37W
05/19/2013                   SCHUYLER           MO   EMERGENCY MNGR

            DELAYED REPORT...HALF OF THE ROOF RIPPED OFF OF A 150
            FOOT LONG HOG CONFINEMENT BUILDING. UNKNOWN NUMBER OF
            DEAD HOGS.

&&

ABAILEY

The radar

The Pleasant Hill radar (KEAX), 47 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 flash flood, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Cass

When
May 20, 2:15 PM CST
Where
Cass County, 0.54 mi W of Drexel
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.480, -94.610

Hail, Cass

When
May 20, 2:22 PM CST
Where
Cass County, 1.48 mi NNW of Lisle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.570, -94.610

Hail, Cass

When
May 20, 2:45 PM CST
Where
Cass County, 0.69 mi N of Harrisonville
Measured
1 in hail
Reported by
Public
Coordinates
38.660, -94.350

Hail, Johnson

When
May 20, 3:20 PM CST
Where
Johnson County, 0.88 mi SE of Holden
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.710, -93.990

Hail, Pettis

When
May 20, 3:26 PM CST
Where
Pettis County, Sedalia
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.700, -93.230

Hail, Johnson

When
May 20, 3:35 PM CST
Where
Johnson County, 1.48 mi SSE of Warrensburg
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.750, -93.740

Thunderstorm Wind, Johnson

When
May 20, 3:55 PM CST to 3:56 PM CST
Where
Johnson County, 1 mi SSE of Knob Noster
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
38.757, -93.563

A supercell thunderstorm intensified as it moved into eastern Johnson County, near Knob Noster. Strong, straight-line winds estimated up to 60 mph, caused some minor damage to a house and mobile home.

Tornado, Pettis

When
May 20, 3:57 PM CST to 4:16 PM CST
Where
Pettis County, 4 mi WSW of Lamonte to 2 mi N of Hughesville
Rating
EF1
Path length
14.5 mi
Path width
200 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
38.708, -93.389

A supercell thunderstorm intensified as it moved into east Johnson County, MO near Knob Noster. Initially, strong, straight-line winds created minor damage in Knob Noster. As the storm continued to develop and move northeast, a tornado formed about 4 miles west-southwest of LaMonte, in extreme western Pettis County, at about 357 PM CST. The tornado, EF0 to EF1 at times, continued from this point to the northeast for approximately 14.5 miles, damaging numerous farm out-buildings, including two large chicken farms, before dissipating around 416 PM CST, around 2 miles north of Hughesville. Numerous trees also suffered damage.

Hail, Saline

When
May 20, 4:30 PM CST
Where
Saline County, 4.15 mi S of Marshall Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.040, -93.200

Hail, Randolph

When
May 20, 5:15 PM CST
Where
Randolph County, 3.5 mi S of Milton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.420, -92.340

Flash Flood, Pettis

When
May 20, 5:51 PM CST to 11:51 PM CST
Where
Pettis County, 1.75 mi NE of Dresden to 1.68 mi E of Dresden
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.770, -93.330

Several feet of water was reported over Rieckhoff Road near State Highway T.

Flash Flood, Pettis

When
May 20, 6:02 PM CST to May 21, 12:02 AM CST
Where
Pettis County, 0.69 mi N of Hughesville to 2.61 mi SSW of Hughesville
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.840, -93.300

Several feet of water was reported over the road, near the intersection of Highway D and McGruder Road.

Flash Flood, Cooper

When
May 20, 6:40 PM CST to May 21, 12:40 AM CST
Where
Cooper County, 1.28 mi WNW of Bunceton to 2.94 mi SW of Bunceton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.790, -92.820

State Highway J was closed due to high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyThe tornado archive for Missouri, 2013Warnings in Missouri, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451178, 451177, 451179, 451180, 451181, 451182, 451189, 451186, 451183, 451184, 451174, 451175, 451176.